Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to page options Skip directly to site content

Synthetic Cannabinoids: An Overview for Healthcare Providers

New! See our Clinical Action outbreak alert: “Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated with Synthetic Cannabinoids.”

Epidemiology

doctor talking with another health professional

Synthetic cannabinoid abuse is a global problem. These compounds were originally developed to study the structure and function of cannabinoid receptors, but in recent years, they have emerged as drugs of abuse. 1 They first appeared for sale in European countries around 2005 before becoming available in the United States in 2008.  All 50 states have reported adverse health effects in persons reporting synthetic cannabinoid use.2 These effects range from temporary changes in mental status to death.

Clusters of illness related to synthetic cannabinoid use are generally identified through emergency department visits or poison center calls. Poison centers receive thousands of reports of adverse health effects in persons using synthetic cannabinoids annually; 2015 was the year with the highest number of calls at 7,794.2

While synthetic cannabinoid use is not limited to any particular demographic group, use of synthetic cannabinoids is similar to patterns seen for other drugs of abuse. A disproportionate number of synthetic cannabinoid users are people in their 20s–30s, with men more likely than women to use these drugs, Synthetic cannabinoid users commonly abuse other drugs as well, including marijuana. Some people may use synthetic cannabinoids to attempt to avoid positive drug screens performed as a condition of employment, in substance abuse treatment programs, or in the criminal justice system.

Many synthetic cannabinoids are illegal at the federal level, and others may be illegal depending on state and local laws. Manufacturers of these chemicals commonly alter the chemical composition, resulting in new and, therefore, presumably legal compounds on the market. In 2015, the United States Drug Enforcement Administration’s National Forensic Laboratory Information System,  which collects data on seized drugs tested by local, state, and federal forensic laboratories, identified 84 new synthetic cannabinoids in that year alone.3

Health Effects and Risks

Synthetic cannabinoids are dangerous and can cause severe illness and even death:1, 4–7

  • Clinical features of synthetic cannabinoid poisoning vary and may include:
    • Neurologic signs and symptoms, including agitation, sleepiness, irritability, confusion, dizziness, incoordination, inability to concentrate, stroke, and seizures;
    • Psychiatric signs and symptoms, including hallucinations, delusions, psychosis, violent behavior, and suicidal thoughts;
    • Other physical signs and symptoms, including tachypnea, tachycardia, hypertension, severe nausea and vomiting, chest pain and heart attack, rhabdomyolysis, kidney failure, and death.
  • The time between synthetic cannabinoid use, symptom onset, and the time to recovery depends on several factors, such as the specific synthetic cannabinoid(s) used, the route of exposure (inhalation, ingestion), and the amount consumed.
  • The long term effects of using synthetic cannabinoids are unknown.

Synthetic cannabinoid use can lead to physical and psychological dependence on these drugs. Patients who have used synthetic cannabinoids for long periods and abruptly stop have reported withdrawal-like symptoms, suggesting that the substances are addictive.

  • Commonly reported symptoms from some heavy users of synthetic cannabinoids include headache, severe anxiety, sweating, trouble sleeping, nausea, and vomiting.
  • Some people who suddenly stop using synthetic cannabinoids after frequent use have reported severe symptoms such as seizures, rapid heart rate, chest pain, palpitations, and difficulty breathing.
  • The severity of these withdrawal-like symptoms may be related to how much and how long someone has used synthetic cannabinoids.

Diagnosis

  • Diagnosing synthetic cannabinoid-related illness without a history of exposure is challenging. It is a clinical diagnosis, but it has no well-defined toxicological syndrome.
  • A history of exposure to synthetic cannabinoids does not necessarily mean that an illness is due to that exposure. Therefore, when treating ill patients with a history of synthetic cannabinoid use, always consider the possibility of alternative medical diagnoses.
  • Because synthetic cannabinoid-related illness can present with altered mental status, consider it in the differential diagnosis of patients presenting with altered mental status with no other obvious explanation.
  • Diagnosing synthetic cannabinoid-related illness via laboratory methods may be difficult for a number of reasons.
    • Synthetic cannabinoids are not detectable on most standard in-house hospital drug screens, including assays for tetrahydrocannabinol (THC).
    • A number of commercial laboratories offer testing for synthetic cannabinoids in patient samples; however, the panels are often limited and may not detect all synthetic cannabinoids. Furthermore, results for these tests are often not timely enough to guide patient care decision-making.
  • People with a history of mental illness or prior history of drug abuse are at higher risk of developing severe illness from synthetic cannabinoid use.
  • Report suspected synthetic cannabinoid-related adverse events to your local poison center by calling 1 800 222 1222.

Treatment

  • Synthetic cannabinoid-related illness has no specific antidote.
  • Different synthetic cannabinoids are associated with different adverse health effects, including agitation and delirium, cardiac arrhythmias, seizures, and renal insufficiency.
  • Supportive treatment options include (as needed):
    • Intravenous fluids, supplemental oxygen, airway protection;
    • Anti-emetic medications;
    • Intravenous benzodiazepines (commonly used to treat agitation, combativeness, and muscular hyperactivity).
  • Get further guidance about the management of patients with possible synthetic cannabinoid-related illness by contacting your local poison center (1 800 222 1222).

References

  1. Trecki J, Gerona RR, Schwartz MD. Synthetic Cannabinoid – Related Illnesses and Deaths. N Engl J Med. 2015;373(2):103-107.
  2. American Association of Poison Control Centers. (n.d.). Synthetic Cannabinoids. Retrieved from http://www.aapcc.org/alerts/synthetic-cannabinoids/
  3. U.S. Drug Enforcement Administration, Diversion Control Division. (2016). Special Report: Synthetic Cannabinoids and Synthetic Cathinones Reported in NFLIS, 2013-2015. Retrieved from https://www.nflis.deadiversion.usdoj.gov/DesktopModules/ReportDownloads/Reports/NFLIS-SR-SynthCannabinoidCathinone.pdf
  4. Brents LK, Prather PL. The K2/Spice Phenomenon: emergence, identification, legislation and metabolic characterization of synthetic cannabinoids in herbal incense products. Drug Metab Rev. 2014;46(1):72–85.
  5. Tait RJ, Caldicott D, Mountain D, Hill SL, Lenton S. A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment. Clin Toxicol (Phila). 2016;54(1):1-13.
  6. Riederer AM, Campleman SL, Carlson RG, Boyer EW, Manini AF, Wax PM, Brent JA; Toxicology Investigators Consortium (ToxIC). Acute Poisonings from Synthetic Cannabinoids – 50 U.S. Toxicology Investigators Consortium Registry Sites, 2010-2015. MMWR Morb Mortal Wkly Rep. 2016 Jul 15;65(27):692-5. doi: 10.15585/mmwr.mm6527a2.
  7. Law R, Schier J, Martin C, Chang A, Wolkin A. Notes from the Field: Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use — United States, January–May 2015. MMWR Morb Mortal Wkly Rep. 2015;64(22):618-619. https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6422a5.htm.
TOP